Maryland, 2010

Hail in Maryland, April 26, 2010

April 26, 2010 · NWS LWX · 1 event in 1 county or zone

A stationary boundary was located over lower southern Maryland. Showers and thunderstorms developed along the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A stationary boundary was located over lower southern Maryland. Showers and thunderstorms developed along the boundary. There was enough instability just ahead of the boundary for large hail in and isolated thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 26, 2:05 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 26, 2:05 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
305 PM EDT MON APR 26 2010

.SYNOPSIS...

LOW PRESSURE WILL MOVE ACROSS THE MID ATLANTIC REGION THIS EVENING...WITH
A FRONTAL BOUNDARY MOVING OFF THE COAST OVERNIGHT. HIGH PRESSURE
WILL RETURN FOR THE REST OF THE WEEK. THE NEXT STORM SYSTEM BEGINS
TO AFFECT THE REGION THIS WEEKEND.

&&

.NEAR TERM /TONIGHT/...

THE LATE AFTN/ERLY EVE WL FACE THE PSBLTY OF SHRA W/ EMBEDDED T.
CELLS HV BEEN FORMING FOR THE PAST HR E OF THE MTNS ALONG THE THIN
AREA OF CLRG/DIFFERENTIAL HTG RGN. WE RCVD A REPORT OF PEA SIZE
HAIL IN ANNAPOLIS ARND 1 PM. FEEL THIS WOULD BE THE PREDOMINANT
SIZE OF ANY MORE HAIL THAT FORMS ALONG THE FOERMENTIONED LN AS IT
TRACKS INTO THE DC/BALT COMMUTING AREAS BTWN 3-6 PM. RDR SHIFT WL
NEED TO KEEP THEIR EYES ON THE CELL ENTERING THE NRN NECK FOR PSBL
SVR LOWER SRN MD.

AS THE EVE PROGRESSES THE UPPER LOW WL TRACK ALONG THE MASON DIXON
LN ALLOWING AREAS OF RA TO DVLP ACROSS ERN W.V. AND CENTRAL MD.
POPS DURG THE EVE WL RANGE FM CATEGORICAL NEAR THE PA BORDER..LKLY
FM DC W...AND CHC IN THE SHEN VLLY. TEMPS TO RANGE FM THE LM40S IN
THE HIGHLANDS TO THE LM50S IN LOWER SRN MD.

&&

.SHORT TERM /TUESDAY/...

SFC FNT IN ASSO W/ THE LOW WL MOVE OFF THE CST OVRNGT...BUT UPR
LOW OVR NY STATE WL KEEP RGN IN CYCLONIC FLOW ON TUE...WHICH
SHOULD KEEP MUCH OF THE CWA IN BKN CLD CVR...ALTHO I'VE CUT THE
POPS BACK TO ONLY HV A MENTION IN THE HIGHLANDS. BY MID MRNG IT WL
BECOME BRZY...AND CAA WL KEEP TEMPS SLTLY BLO LATE APR NORMS -
LM60S MAJORITY OF CWA.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...

DRY CONDS TUE NGT...WITH CLEARING SKIES AND STRONG CAA...H8 TEMPS
AS LOW AS -5C...WITH SEND MINIMA WELL BELOW NORMAL. A FREEZE IS
PSBL OVR THE POTOMAC HIGHLANDS...WITH FROST PSBL ACRS AREAS ALONG
AND W OF BLUE RIDGE. A CAVEAT ON FROST FORMATION WILL BE
WINDS...AS WNW WINDS OF 5 TO 10 MPH MAY PERSIST THRU THE
NGT...INHIBITING WIDESPREAD FROST. REINFORCING SURGE OF COLD AIR
ARRIVES WED...BRINGING QUITE BREEZY CONDS AND KEEPING TEMPS WELL
BELOW NORMAL...L60S MOST AREAS. WED NGT AGAIN MAY POSE A FROST
RISK ACRS WRN ZONES...THEN HIPRES BUILDS IN THU AND FRI. BIG WARM
UP IN STORE BY THE WKEND...AS SFC RDG PUSHES E...INCRG SLY FLOW
AND MOISTURE. XPCT WKEND MAXIMA WELL INTO 80S...WITH MINIMA AOA 60
DEGREES MANY AREAS. A COLD FRONT WILL APPROACH THE AREA FROM THE
NW...AND THIS COMBINED WITH WEAK UPR DISTURBANCES WILL LEAD TO LOW
POP OF SHRA/TSTM FOR THE WKEND INTO MONDAY.

&&

.AVIATION /LATE AFTN THROUGH SATURDAY/...
WE ARE KEEPING EYES ON THE LN OF RW/ISOLD TRW WHICH HAS MOVED E OF
THE MTNS. NO THREAT OF SVR...BUT COULD SEE WIND GUSTS INTO THE
20S/SMALL HAIL THRU 5 PM.

XPCTG CIGS TO STAY IN MVFR RANGE TNGT THEN IMPRVG ON TUE. NW WINDS
GUSTING INTO THE L20S DURG THE DAY.

HIPRES AND VFR CONDS PREVAIL TUE NGT THRU SAT. BREEZY CONDS
WED...WITH GUSTS AOA 25 KT PSBL DURING THE AFTN. LOW CHC POPS AND
ASSOCIATED SUB-VFR VSBY/CIGS SAT AFTN THRU MON.

&&

.MARINE...

TSTM CELLS ENTERING THE NRN NECK OF VA WL NEED TO BE WATCHED
ACROSS THE LOWER PTMC/BAY THRU 5 PM. SMW'S MAY BE NEEDED.

BY SUNSET PCPN WL DEGRADE TO RW THRUT THE NGT. WINDS WL BEGIN TO
INCRS LATE TNGT TO SCA LVLS WHICH WL CONTINUE THRU TUE.

SCA XTDD THRU TUE NGT FOR MD CHESAPEAKE BAY...ALTHOUGH NW GUSTS
AOB 15KT ACRS TIDAL POTOMAC DONT WARRANT ADZY. A COLD FRONT MOVES
OVER THE WATERS WED...AND THIS COULD CAUSE SCA THRESHOLD WINDS TO
CONTINUE THRU WED EVE. THEREAFTER...HIPRES BUILDS IN...AND WINDS
SHUD SUBSIDE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 3 AM TO 6 PM EDT TUESDAY FOR
     ANZ530>543.

&&

PRODUCTS...WOODY!/SBK
Hazardous weather outlook, Apr 26, 2:12 PM EST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
312 PM EDT MON APR 26 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
271000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
312 PM EDT MON APR 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC
RIVER AND MARYLAND CHESAPEAKE BAY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SMALL CRAFT ADVISORY CONTINUES FOR THE TIDAL POTOMAC RIVER THROUGH
TUESDAY AFTERNOON...AND FOR THE MARYLAND PORTION OF THE CHESAPEAKE
BAY THROUGH TUESDAY NIGHT.

SMALL CRAFT CONDITIONS ARE LIKELY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-271000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
312 PM EDT MON APR 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TEMPERATURES ARE EXPECTED TO DROP INTO THE LOWER 30S TUESDAY NIGHT
ACROSS THE POTOMAC HIGHLANDS...AND A FREEZE WARNING MAY BE
NECESSARY. FOR THE SHENANDOAH VALLEY AND BLUE RIDGE
MOUNTAINS...TEMPERATURES MAY DROP INTO THE MID AND UPPER 30S
TUESDAY NIGHT...AND A FROST ADVISORY MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SBK

In the hours before

Local storm report, Apr 26, 4:09 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
509 PM EDT MON APR 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 N PASSAPATANZY        38.34N  77.31W
04/26/2010  M0.75 INCH       KING GEORGE        VA   PUBLIC

&&

EVENT NUMBER LWX1000215

SBK
Local storm report, Apr 26, 4:17 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
517 PM EDT MON APR 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             2 E FAIRVIEW BEACH      38.34N  77.20W
04/26/2010  M0.88 INCH       KING GEORGE        VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1000216

SBK
Special weather statement, Apr 26, 4:19 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
519 PM EDT MON APR 26 2010

MDZ016-017-VAZ057-262145-
KING GEORGE VA-CHARLES MD-ST. MARYS MD-
519 PM EDT MON APR 26 2010

...STRONG THUNDERSTORMS TO AFFECT KING GEORGE...CHARLES AND ST. MARYS
COUNTIES...

AT 519 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12
MILES NORTH OF NEWBURG...STATIONARY.

PENNY-SIZE TO NICKEL-SIZE HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3820 7657 3823 7666 3822 7676 3827 7682
      3825 7685 3828 7692 3834 7698 3832 7703
      3828 7699 3826 7705 3822 7705 3822 7716
      3835 7716 3839 7708 3840 7708 3840 7711
      3839 7716 3840 7716 3842 7663 3839 7658
TIME...MOT...LOC 2119Z 180DEG 0KT 3855 7689
Local storm report, Apr 26, 4:25 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
525 PM EDT MON APR 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             2 SSE FAIRVIEW BEACH    38.30N  77.24W
04/26/2010  M1.00 INCH       KING GEORGE        VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1000217

SBK
Local storm report, Apr 26, 4:35 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
535 PM EDT MON APR 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             2 E FAIRVIEW BEACH      38.34N  77.20W
04/26/2010  M0.88 INCH       KING GEORGE        VA   TRAINED SPOTTER

&&

CORRECTED EVENT TIME

EVENT NUMBER LWX1000216

SBK
Local storm report, Apr 26, 5:02 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
602 PM EDT MON APR 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     WATER SPOUT      1 S COBB ISLAND         38.25N  76.84W
04/26/2010                   ANZ537             MD   EMERGENCY MNGR

            A WATER SPOUT WAS REPORTED ABOUT ONE MILE SOUTH OF COBB
            ISLAND.

&&

EVENT NUMBER LWX1000218

BJL

The radar

The Sterling radar (KLWX), 103 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Mary'S

When
April 26, 5:08 PM EST
Where
St. Mary'S County, 0.44 mi SE of Avenue
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.245, -76.765

Quarter size hail was reported near Avenue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2010Every state in 2010This day in weather historyWarnings in Maryland, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224491.